Log in with your email address username.

×

Phenytoin: an old but effective antiarrhythmic agent for the suppression of ventricular tachycardia

Clinical record

A 73-year-old man presented with recurrent ventricular tachycardia (VT) on a background of severe, non-ischaemic dilated cardiomyopathy (ejection fraction, 20%) and cardiac resynchronisation therapy with an implantable cardioverter defibrillator (ICD). Over the previous 6 months, he had frequent appropriate ICD shocks for VT after unsuccessful antitachycardia pacing. A coronary angiogram was normal. Amiodarone had been successful in reducing VT burden and ICD shocks, but was ceased because of amiodarone-induced thyrotoxicosis. Shortly after discontinuing amiodarone, there was a significant increase in VT burden and appropriate ICD shocks. An endocardial mapping and VT ablation procedure had been performed, but this was unsuccessful and suggested an epicardial source of VT. The patient also underwent subsequent epicardial mapping and VT ablation using a CARTO 3 (Biosense Webster) electroanatomical mapping system, which localised the source of VT to a diffuse area of the basal anterolateral segment of the left ventricle. A total of 17 ablations were performed. However, VT was still inducible after these ablations, and the procedure was terminated after 6.75 hours. Repeat epicardial VT ablation was performed 3 months later, although this was also unsuccessful. Since the frequency of VT had increased…

email